Ask a Dog Vet and Get Answers to Your Dog Veterinary Questions
Hello, I'm very sorry to hear about Orion.He sounds very uncomfortable.
The matter in his eyes does not seem to bother him - he is not scratching at it.
The green or yellow discharge means a secondary bacterial infection, and the thick mucous likely means he isn't producing enough tears.Are his eyelids normally shaped, meaning they don't roll in or pouch out at the bottom?
They seem fine.
This is a picture or entropian or a rolled in eyelid. See how the lower lid is hiiting the eye, not just sitting nicely against it?
Nope, we think it looks ok, but he is so black and his eyes are black that it's hard to see them.
And this is a picture of ectropian, the lower lid pouches out rather than sittting nicely against it
No, we don't think that is it either.
Cockers do have very long lashes and are prone to distichiasis (abnormal lashes growing in and hitting the cornea (clear outer part of the eye)
That's what one vet says, but the other one we went to said it's not that. She gave him a test and says he has dry eyes.
We just can't seem to keep up with the greenish yellow matter. And at times he acts like he can't see - as in can't find the treat in my hand.
Here's a normal eye for comparison.
Cockers are also prone to some retinal diseases that lead to eyesight loss, progressive retinal atrophy is one.
So, what do we do? Should I try giving him more antibiotics?
He is also being treated for thyroid. Would that have anything to do with his eyes?
If he's not producing enough liquid tears then dust and bacteria sit in the eye and a secondary infection results.What medications are you using now?Tacrolimus or cyclosporine drops with the artificial tears and how long has he been taking them?
Yes low thyroid function will affect eye health.
cyclosporine .02 %
This is an ointment
And it's also possible to create corneal scars that interfere with eyesight if there aren't enough tears.How often are you using the cyclosporine? And how long has he been on it?
We put the ointment in twice a day - he has been on it for over a month. Then we use artificial tears in between. We have also tried Zyrtec as one vet said, but that doesn't seem to help.
Yes zyrtec is an antihistamine, which will dry things out further so not likely helpful, I'm sure they were thinking if an allergic component was part of it then it would help.
He also drinks a ton of water.
It can take several weeks for the Optimmune to help but you should see some effect by now, has his tear test been rechecked?If there's no improvement I would try a higher dose cyclosporine ointment or drop 1% versus 0.2%.If there's still no improvement then I'd try another drug called tacrolimus, starting at the lower concentration and working up if you need to.
We tried Visine- A eye allergy and the red goes away, but not the discharge.
Visine isn't recommended for dogs as you will see less redness but you'll get a rebound effect and it actually makes things worse.
Yes, she rechecked it when we went back for this problem after a year.
We won't use the Visine any more.
I just recommend the liquid artificial tears in between the medicated drops.And was it improved to normal or just improved?
It has not been normal. It seems a lot worse since the spring. That's why we thought allergies. But nothing has improved and he is in air conditioning most of the day.
If he has a mold sensitivities then air conditioning might make things a bit worse and will dry out his eyes a bit.
Could this be a food allergy? I know we shouldn't give him food, but my husband likes to slip him treats. I did notice when he was gone this spring and I didn't give Orion any food, he had NO matter in his eyes, but then it got hot and his discharge came back.
He seems to wake up with terrible discharge even after a short nap.
So I'd ask for a higher concentrated cyclosporine 1% versus the 0.2%.If that isn't enough then ask for Tacrolimus eye drops.Food allergies can be an irritant and can make the face (including the eyes) itchier so yes if he's allergic then that could make it worse.
BUt I also suspect that the hot weather made things worse too, being in a drier environment with the air conditioning.
Do you think he should go back on the antibiotic?
And I think it wouldn't be a bad idea to see an ophthamalogist. They can look closely at his eyes, see if he has any evidence of retinal disease, whether he really has distichiasis or not and give you the latest information on dry eye.He may indeed benefit from an antibiotic given the color of his eye discharge.
Is it the discharge that's making his eyes so red, or an irritant?
It does make sense that his eyes worsen when he's sleeping as then he's not blinking and pushing acroos the tears he has to flush out his eye.The eyes are red because they are irritated, that is likely somewhat because they aren't properly lubricated and maybe because of the infection. The thick discharge is just normal mucous whose job it is to collect dust, the the liquid tears (which he's not making) would flush it out.
Has he had his eye pressure checked?Cockers are also prone to glaucoma which would make his eyes red too.
I don't think he ever had his eye pressure checked.
I'd ask about that then for sure.
Thank you for your help. I didn't know if we should go to a third vet for another opinion, but maybe we should go to an ophthamalogist.
I think I would given the length of time that he's had problems.
Then you will get answers for sure.
Thank you again for your help. Orion will LOVE going to another doctor. He is the biggest wimp in the world. Cries when he has blood drawn.
Luckily most of what ophthamalogists do isn't painful :)
Thank you again
And you are very welcome. Best of luck with your guy. Can I answer anything else?
Nope, I think you have been very helpful.
Enjoy your weekend then. And let me know how things go for your boy.
If you hear a lot of howling (where ever you are ) you will know he is at the doctor. =-}
Ahh the sound of an unhappy cocker! Nothing like it.
Thanks again. Bye
Very welcome. Take care.